SORE EYES

  • 1 reply
  • 35 subscribers
  • 78 views

hi, My husband has recently had his first session of chemo and he has had almost every side effect we were warned about - however something we weren't told about is the reaction of his eyes. Both eyes are very "sore" and red - we have used otc allergy drops and have just bought a bottle of viscotears for dry eyes but nothing seems to be helping - any suggestions?

  • Hi WEEMAN.

    Thanks for getting in touch and welcome to our online community. My name is Sherrye and I’m one of the Cancer Information Nurse Specialists on the Macmillan Support Line.

    I’m sorry to hear that your husband is experiencing almost every possible side effect you were warned about following his first cycle of treatment, and that he also has very sore and red eyes.

    At Macmillan Cancer Support we are separate from the NHS so have no access to their systems or anyone’s medical records so I’m unable to see what treatment your husband is having.

    Some chemotherapy drugs can affect a person’s sight and cause discomfort to the eyes. At Macmillan with any new, changing, or worsening symptom or side effect Macmillan would always encourage you to report this to the consultant or clinical nurse specialist (CNS) to be reviewed and monitored.

    Generally, the oncology team would suggest or prescribe artificial tear drops or ointments to see if that helps manage the side effect, as this has already been tried and it’s not helping this should be reviewed, there may be an alternative that can be offered.

    I hope this information helps. Please feel free to get back in touch if you want more information or support.

    Best wishes,

    Sherrye H,

    Cancer Information Nurse Specialist 

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm), send us an email or contact us through webchat.

    Ref SH/FP